Ohio, 2017Damaging Winds and Lightning Strike in Ohio, June 22, 2017
June 22, 2017 · NWS CLE · 5 events in 2 counties and zones
An area of showers and thunderstorms developed along a warm front advancing north across the region. A couple of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $143,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms developed along a warm front advancing north across the region. A couple of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 22, 2:00 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
300 PM EDT Thu Jun 22 2017
.SYNOPSIS...
A warm front will lift across Lake Erie this evening.
Low pressure over the western lakes will move northeast into
Canada by Friday, bringing a cold front east across the region.
A broad trough of low pressure will then remain over the area
through the weekend. High pressure at the surface will begin to
move in from the west Monday night into Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Warm front located from southern Michigan to NW PA. This
boundary should continue to lift northward through the evening
and be north of Lake Erie around midnight. The better shear and
instability was located across NW PA. If any storms get stronger
it will be across this area through early evening. Cant rule
out an isolated thunderstorm elsewhere in the warm sector.
Confidence in any thunderstorm development is low.
We will then watch the moisture advection increase ahead of low
pressure that will move into the central Great Lakes. There will
be tropical moisture into the area but the main focus appears to
be south of the county warning area until the cold front arrive
Friday afternoon into the evening. Locally heavy rainfall will
be possible but mainly across the eastern half of the area.
Drier air moves back into the region Friday night with
showers/thunderstorms ending from west to east.
Warm tonight with the increased moisture. Lows will likely be
within a couple degrees of 70 at most locations. Humid on friday
but with rain and cloud cover highs will be in the mid 70s to
lower 80s. Cooler Friday night in the wake of the cold front.
Lows should dip back into the 50s away from the lake.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A surface cold front will move east with waves of low pressure
expected along the frontal boundary Friday night allowing ridge of
high pressure to build into the local area for Saturday. The ridging
will be dominant through the day Sunday and surface trough of low
pressure will begin to push south across the area Sunday.
Some weak cold air advection will take place Saturday and Sunday
with highs remaining on the mild side in the lower 70s. Lows during
the night will hover in the middle 50s.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Broad upper level troughiness will prevail through Tuesday night
over the eastern United States. Nearly zonal flow will setup by mid
week with a small shortwave trough advancing east into the eastern
portions of the United States by Wednesday and Thursday. Due to the
fast moving systems and long period of cyclonic flow expected across
the area aloft, the atmosphere will be in a chaotic state of change
through the forecast period.
Another wave of low pressure will move east across the forecast area
Monday into Tuesday and then shift east of the area Tuesday night.
Through this process, weak cold air advection will take place into
Tuesday. High pressure with a ridge extending north to the Great
Lakes will advance east Tuesday night into Wednesday allowing a
return back to warm air advection. Yet another low pressure system
will move quickly east across the central Great Lakes Thursday night
into Friday morning.
Limited instability is expected across the area through the period
with cold air advancing in during the early periods and this should
limit thunder threat. Then, as warm air advection moves in,
destabilization will take place across the area and increase threat
for thunderstorms.
Cold air advection early in the period will keep temperatures quite
cool. Highs by Thursday may wind up being under forecast due to the
potential for stronger warm air advection and if sun has a chance to
break through the cloud cover and the showers and thunderstorms.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Most of the shower/thunderstorm activity has shifted into NE
OH/NW PA along a warm front. Expect most of it to end by late
afternoon. After a break in the precipitation we will await the
lift and moisture from what remains of the tropical depression.
Expect showers and a few thunderstorms to move south to north
into the area overnight with some lower MVFR ceilings also
expected.
Southerly winds will increase through the afternoon and then
remain around 12 knots through the overnight.
OUTLOOK...Thunderstorms with heavy rain possible Friday. Low
chance of brief MVFR in showers Sunday into Monday with a cold
front.
&&
.MARINE...
Southwest flow will persist through Friday in the warm air
advection. A shift to a west northwest direction will take place
Friday afternoon as a cold front moves east of the area. Flow
should be light enough to support 2 to 4 foot waves and avoid small
craft advisories. Increasing winds will take place out of the west
by Saturday evening. May need small craft advisories in the western
half of the lake Saturday evening and over the entire lake by Sunday
morning in westerly flow. This flow will continue into Monday and
then fluctuate in speed through Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Mullen
NEAR TERM...Mullen
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Mullen
MARINE...Lombardy/Mullen
Hazardous weather outlook, Jun 22, 9:19 AM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1019 AM EDT Thu Jun 22 2017
LEZ061-142>149-162>169-231430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1019 AM EDT Thu Jun 22 2017
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231430-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
1019 AM EDT Thu Jun 22 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few storms may have the potential to become strong to perhaps
severe on Friday, however, there remains a lot of uncertainty. The
biggest limiting factor will be the expansive cloud cover and
limited instability. Another concern is the flooding threat. There
is currently a lot of uncertainty as to where the heaviest rainfall
will occur, but there is potential for training thunderstorms that
could lead to flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Wood
- When
- June 22, 4:15 PM EST
- Where
- Wood County, Bowling Green
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 41.370, -83.670
Lightning stuck a tree at a golf course in Bowling Green causing the tree to fall and land on a golf cart. A person riding on the golf cart was pinned and had to be cut out. The person was transported to a hospital for treatment of their injuries.
Thunderstorm Wind, Wood
- When
- June 22, 4:40 PM EST
- Where
- Wood County, 1.22 mi SSW of Latchie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 41.515, -83.463
Thunderstorm wind gusts overturned a semi truck near the intersection of Interstate 280 and the Ohio Turnpike. No injuries were reported.
Thunderstorm Wind, Wood
- When
- June 22, 4:41 PM EST
- Where
- Wood County, 1.39 mi SE of Walbridge
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.566, -83.481
A 74 mph thunderstorm wind gust was measured by an automated sensor at Toledo Executive Airport.
Thunderstorm Wind, Wood
- When
- June 22, 4:45 PM EST
- Where
- Wood County, Walbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 41.580, -83.500
Thunderstorm winds downed some trees.
Thunderstorm Wind, Lucas
- When
- June 22, 5:01 PM EST to 5:04 PM EST
- Where
- Lucas County, 5 mi E of Oregon to 6 mi E of Oregon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 41.650, -83.333
Thunderstorm winds downed some trees, utility poles and large limbs east of Oregon in eastern Lucas County. The wind gusts also tore some metal roofing off a building.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 22, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708212, 708208, 708209, 708210, 708211.